Florida, 2009

Hail and Damaging Wind in Florida, May 23, 2009

May 23, 2009 · NWS TAE · 2 events in 1 county or zone

An afternoon thunderstorm on the 23rd brought hail and damaging winds to Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 23rd brought hail and damaging winds to Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 23, 1:10 PM EST, 17 minutes earlier.

Area forecast discussion, May 23, 1:10 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT SAT MAY 23 2009

.SYNOPSIS...EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS THAT THE MID
LEVEL LOW HAS MOVED JUST N OF MOB. VIS IMAGERY AND SURFACE OBS
CONFIRM THAT THE LOW PRESSURE CENTER WAS LOCATED JUST NE OF
PASCAGOULA MS...MOVING TO THE NNW. REGIONAL RADAR REFLECTIVITY DATA
DEPICTS THE MAIN PRECIP BAND DISPLACED TO THE E OF THE CENTER FROM
THE NE GULF ACROSS THE FL PANHANDLE INTO SRN AL. SHWRS/TSTMS WERE
FIRING ALONG THE SEA BREEZE FRONT OVER NRN FL...AND ACROSS SRN GA.
STORM MOTION WILL GENERALLY BE TO THE N OR NNW. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON...SOME STRONG TO
POSSIBLY A FEW PULSE SEVERE TSTMS WILL BE POSSIBLE.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE WEATHER PATTERN
WILL CONTINUE TO BE UNSETTLED DUE TO THE PRESENCE OF A WEAK
MID/UPPER LEVEL TROUGH AND A VERY MOIST LOW LEVEL SOUTHERLY FLOW.
SURFACE LOW PRESSURE CENTER WILL MOVE NORTHWEST THROUGH MS INTO AR
SUNDAY AND SUNDAY NIGHT THEN OVER ERN OK/SW MO MONDAY AND MONDAY
NIGHT. MEANWHILE...THE PRESSURE GRADIENT WILL RELAX AND CONDITIONS
ACROSS THE MARINE AREA WILL SIGNIFICANTLY IMPROVE BEGINNING TONIGHT.
DEEP LAYER SOUTHERLY FLOW WILL CONTINUE TO ADVECT ABUNDANT GULF
MOISTURE INTO THE TRI-STATE REGION. THIS COMBINED WITH DAYTIME
HEATING...SEA BREEZES AND WEAK UPPER LEVEL IMPULSES...WILL KEEP POPS
ABOVE CLIMO THROUGH THE PERIOD. TIME HEIGHT CROSS SECTIONS DEPICT
SOME MID LEVEL DRYING LATE IN THE PERIOD...YET SOUNDING PRECIP WATER
VALUES WILL REMAIN AOA 1.50. WILL LEAN TOWARD A COMPROMISE OF THE
GFS/NAM POP/QPF NUMBERS. MAX TEMPS WILL AVERAGE SLIGHTLY BELOW
CLIMO...WHILE MIN TEMPS AVERAGE SLIGHTLY ABOVE CLIMO.

.LONG TERM (TUESDAY THROUGH SATURDAY)...WILL CONTINUE TO SEE A
RATHER DISTURBED PATTERN ACROSS THE SOUTHEAST U.S. AS A WEAK MEAN
TROUGH IS FORECAST TO REMAIN IN PLACE...AND A SERIES OF DISTURBANCES
WILL RIPPLE EASTWARD THROUGH THE MEAN PATTERN DURING THE WEEK. A
MOIST SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO DOMINATE THE
TRI-STATE REGION FOR MOST OF THE WEEK...WITH THE SUBTROPICAL HIGH
REMAINING WELL OFFSHORE FROM THE SOUTHEAST COAST INTO THE WESTERN
ATLANTIC. BY THE END OF NEXT WEEK...THE MEAN TROUGH IS FORECAST TO
BEGIN TO AMPLIFY...AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST
BY THE WEEKEND. LITTLE CHANGED FROM THE PREVIOUS FORECAST...WITH
ABOVE NORMAL POPS AND NEAR NORMAL TEMPERATURES.

&&

.MARINE...A SURFACE LOW WAS LOCATED INLAND OF THE SOUTHEAST
MISSISSIPPI COAST THIS AFTERNOON...AND WILL MOVE TO THE NORTHWEST
DURING THE NEXT FEW DAYS. AS A RESULT...WINDS AND SEAS WILL
GRADUALLY DIMINISH...AND BE BELOW HEADLINE CRITERIA SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...A LARGE AREA OF PRECIPITATION WITH EMBEDDED CONVECTION
CONTINUES TO OCCUR ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.
ELSEWHERE...CONVECTION IS DEVELOPING IN THE FLORIDA BIG BEND AS WELL
AS SOUTHERN GEORGIA. IT APPEARS CONVECTION WILL BECOME WIDESPREAD
ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. EXPECT MVFR CIGS TO
CONTINUE THROUGH THE AFTERNOON WITH IFR CIGS/VSBYS IN CONVECTION.
CONVECTIVE DEVELOPMENT WILL CONTINUE INTO THE EARLY EVENING HOURS.
PATCHES OF IFR CEILINGS AND MVFR VISIBILITIES ARE ALSO LIKELY TO
DEVELOP LATER TONIGHT AND INTO EARLY SUNDAY MORNING. ON
SUNDAY...CONVECTION IS LIKELY TO REDEVELOP IN MUCH THE SAME MANNER
AS TODAY.

&&

.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITIES WELL ABOVE CRITICAL LEVELS FOR THE NEXT SEVERAL DAYS.

&&

.HYDROLOGY...THE 24-HR QPF THROUGH SUNDAY WILL RANGE FROM ONE TO TWO
INCHES WITH LOCALLY HIGHER AMOUNTS OVER THE FL PANHANDLE/SE AL TO
AROUND ONE INCH OVER SW GA/FL BIG BEND. THESE AMOUNTS ARE NOT
EXPECTED TO CAUSE AREAL OR RIVERINE FLOODING CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  70  84  68  83  68 /  40  70  40  60  30
PANAMA CITY  71  82  70  82  71 /  60  70  40  60  30
DOTHAN       69  82  68  84  68 /  70  70  40  60  30
ALBANY       70  84  68  85  67 /  40  70  40  60  30
VALDOSTA     69  84  67  84  67 /  40  60  40  60  30
CROSS CITY   69  86  68  85  68 /  40  50  40  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING ALL BUT
     GMZ730-GMZ765.

&&

AVIATION...WATSON
LONG TERM...DUVAL
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, May 23, 4:48 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 AM EDT SAT MAY 23 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
548 AM EDT SAT MAY 23 2009 /448 AM CDT SAT MAY 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
WINDS AND SEAS WILL REMAIN ELEVATED TO ADVISORY LEVELS ACROSS ALL
BUT APALACHEE BAY TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION
TODAY ACROSS APALACHEE BAY. THERE IS A HIGH RISK FOR RIP CURRENTS
ALONG AREA BEACHES TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH TONIGHT. A FEW STORMS MAY BE STRONG AND AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...ESPECIALLY OVER THE
FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL REGION
SUNDAY BECOMING MORE SCATTERED ON MEMORIAL DAY THROUGH THE
REMAINDER OF THE WORK WEEK. AN ISOLATED STRONG STORM OR TWO CANNOT
BE RULED OUT...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, May 23, 10:25 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1125 AM EDT SAT MAY 23 2009

FLZ008-231630-
COASTAL WALTON-
1025 AM CDT SAT MAY 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 1130 AM CDT

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF SANTA ROSA BEACH...MOVING NORTH
AT 20 MPH.

PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, May 23, 1:10 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT SAT MAY 23 2009

FLZ019-231915-
MADISON-
210 PM EDT SAT MAY 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MADISON...MOVING NORTH AT 20
MPH.

THIS STORM WILL BE NEAR...
  MADISON BY 230 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 23, 1:27 PM EST to 1:30 PM EST
Where
Madison County, 0.75 mi NNW of Madison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.470, -83.415

Nickel size hail was reported in downtown Madison.

Thunderstorm Wind, Madison

When
May 23, 1:27 PM EST to 1:30 PM EST
Where
Madison County, 0.81 mi NNW of Madison to 1.04 mi NNE of Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.471, -83.416

Several large trees were down along Rocky Fort Road. A few utility poles were toppled in downtown Madison with power outages reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168756, 168757.